Serotonin Syndrome Risks When Combining SSRI/SNRI Drugs and Triptans: Is the FDA's Alert Warranted? (November).
Ann Pharmacother. 2008 Oct 28;
Authors: Wenzel RG, Tepper S, Korab WE, Freitag F
In 2006 the Food and Drug Administration (FDA) issued an alert, based on 27 case reports gathered over a 5-year span, regarding serotonin syndrome resulting from concurrent use of either a selective serotonin-reuptake inhibitor (SSRI) or a selective serotonin/norepinephrine reuptake inhibitor (SNRI) with a triptan. These diagnoses have been subsequently challenged as not meeting validated criteria for serotonin syndrome, in part because the FDA has yet to publicly disseminate important case report data. As a result of the FDA's alert, some clinicians are reluctant or refuse to provide these drugs concomitantly to patients. We believe that withholding these medications due to fears of serotonin syndrome is difficult to justify. In contrast to the small number of case reports, research shows that approximately 700,000 patients annually take SSRIs or SNRIs with triptans and that this drug combination has been effectively used by millions of individuals over the past decade. We encourage healthcare professionals to familiarize themselves with data on serotonin syndrome and to administer SSRIs/SNRIs with triptans when clinically appropriate.
PMID: 18957623 [PubMed - as supplied by publisher]